Too much methotrexate...: I’ve done something really... - NRAS

NRAS
26,245 members30,094 posts

Too much methotrexate...

I’ve done something really stupid. I inject 20mg methotrexate weekly on a Wednesday night. Last night (Friday) when going to bed and taking other meds I wasn’t concentrating and in error gave myself a second 20mg injection, I realised as soon as I pressed the button, but it was already injecting, and I think most of the dose went into my leg.

Has anyone else done this? I feel so stupid. I have a headache, but otherwise I feel ok, and headache could just be me stressing.

I’ve contemplated ringing 111, but feel such an idiot. Not sure what, if anything, to do

9 Replies
oldestnewest

I would ring and get advice over the phone, they will advise whether you need to see someone asap, always best to check it will give you peace of mind. Do it now xxx

3 likes
Reply

I’m tablet form so not sure what it will do, if your that worried call your Rhumy nurse or GP they are the best ones to ask, failing that call 111 that’s what they are there for. I did it the other month with my insulin, 111 dr was very helpful and sympathetic to my plight, he told me what to do and if I needed too to ring back. So don’t ever feel embraced as it is a mistake and we can all make those on occasions, we must try to be very vigilant with our meds though as they can be very dangerous things. I’m sure by now you would have felt the impact if it was not going to be ok. Your Dr may want you to have an extra blood test to make sure your insides are ok too. Chin up we’ve all done it....Chris

3 likes
Reply

I think it would be wise to phone NHS 24 and get some advice.

4 likes
Reply

Hope you are OK? 40mg is a hell of a dose? Though they use more for chemotherapy

Reply

Being Sunday it's pointless calling your Rheumy helpline, you need advice sooner. I'd call 111 see what they say. They may ask you to look out for certain signs & if any appear go to A&E (or Urgent Care) along with your box & PIL. They may also suggest you don't inject next week so you're not topping up your increased dose, especially as it's 20mg, nearing high dose for us with AI Disease, even if there's a chance you didn't receive the full dose.

Try to stay calm, as you're already finding stress can give symptoms you may or may not have as a result of a genuine mistake.

Reply

Hello girli1969 ,

How are you today? It is scary how easy it is to make an error with our medication? Methotrexate is potentially dangerous. I am on 15 mg weekly in tablet form. If this has happened to me, I think I would go to a casualty department asap? I hope all is well with you?

i have my rheumatology appointment coming up in October. I will ask what is best practice if I accidentally took too much?

Best wishes x

Reply

Thanks for replies. I read up a bit and decided that if I felt particularly unwell I’d definitely seek out of hours advice. I drank plenty of water. I’ve had a headache and feel a bit nauseous, but otherwise I’m ok. I’ve decided it’s sensible to give this weeks dose a miss on weds. Thanks for input.

2 likes
Reply

I understand that MTX is also used in chemotherapy to treat a number of different cancers in much higher doses - Usual Adult Dose for Mycosis Fungoides

Early stage dosing: 5 to 50 mg orally or parenterally once a week; alternatively, 15 to 37.5 mg 2 times a week may be used in patients who have responded poorly to weekly therapy.

The major concern I’ve always known about is affect on your liver, especially if there other causes or conditions that have affected the liver - hence the 3 month LFT tests we should have.

Reply

You may also like...